Toxic myopathies

Andrew L. Mammen

Research output: Contribution to journalArticlepeer-review

Abstract

PURPOSE: This article reviews the most important muscle toxins, many of which are widely prescribed medications. Particular emphasis is placed on statins, which cause muscle symptoms in a relatively large proportion of the patients who take them. RECENT FINDINGS: As with other toxic myopathies, most cases of statin-associated myotoxicity are self-limited and subside with discontinuation of the offending agent. Importantly, about 2% of the population is homozygous for a single nucleotide polymorphism, and these individuals have a dramatically increased risk of self-limited statin myopathy. Much more rarely, statins trigger a progressive autoimmune myopathy characterized by a necrotizing muscle biopsy and autoantibodies recognizing hydroxymethylglutaryl coenzyme A (HMG-CoA) reductase, the pharmacologic target of statins. SUMMARY: In most cases, toxic myopathies resolve after the toxic agent is stopped. Recognizing that statins can cause an autoimmune necrotizing myopathy is important because patients with this form of statin-triggered muscle disease usually require immunosuppressive therapy.

Original languageEnglish (US)
Pages (from-to)1634-1649
Number of pages16
JournalCONTINUUM Lifelong Learning in Neurology
Volume19
Issue number6
DOIs
StatePublished - Dec 2013

ASJC Scopus subject areas

  • Clinical Neurology
  • Genetics(clinical)

Fingerprint Dive into the research topics of 'Toxic myopathies'. Together they form a unique fingerprint.

Cite this